The widely-prescribed antibiotic drug Floxin (generic: ofloxacin) has recently been linked to peripheral neuropathy (PN), a rare disorder that causes severe nerve pain, muscle weakness, and decreased sensation. In August 2013, the U.S. Food & Drug Administration (FDA) issued a warning about Floxin’s ability to cause PN, stating that nerve damage can occur rapidly and may be permanent in certain patients.
What is Floxin?
Floxin is a popular antibiotic that belongs to the fluoroquinolone class of medications. Drugs from this class are designed to kill bacteria in the body. Floxin was cleared for sale on the U.S. market in 1990, discontinued in June 2009, but is still available as a generic. Floxin has been approved to treat the following conditions:
- bacterial infections
- skin infections
- urinary tract infections
- infections of the prostate
Floxin and Peripheral Neuropathy (PN)
Peripheral neuropathy, a severe side effect associated with Floxin use, is a type of nerve damage that occurs when the body’s peripheral nerves are unable to carry signals between the brain, spinal cord, and body. Although there are more than 100 forms of PN known to the medical community, Floxin is typically associated with sensorimotor neuropathy, which causes a decreased ability to move and feel due to nerve damage. In certain patients, sensorimotor neuropathy can cause difficulty using limbs, walking, balancing, and fine motor coordination.
Peripheral Neuropathy Symptoms
Although peripheral neuropathy manifests differently depending on what type a patient has, in general, symptoms of the condition typically include varying degrees of:
- Change in sensation to light touch, pain, or temperature
- Change in sense of body position
- Loss of reflexes
- Muscle wasting
FDA Warning on Floxin
On August 15, 2013, the FDA issued a Drug Safety Communication announcing that fluoroquinolone antibiotic drugs like Floxin had been linked to peripheral neuropathy. In its announcement, the administration stated that PN can occur soon after a regimen of the drug is initiated, and that resulting complications may be permanently debilitating in certain patients. According to the FDA:
“In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.”
Floxin Peripheral Neuropathy Study
In December 2001, a study published in the Annals of Pharmacotherapy found a link between Floxin, peripheral neuropathy, and other severe complications that involved the nerves and organs. The study’s authors determined that the onset of side effects was usually rapid, almost always occurring within a week of beginning the drug, and persisted for over a year in more than half of patients.